Ask Sofia: I have an IUD – why am I bleeding?
More women are turning to IUDs, or intrauterine devices, for longer-term contraception that is both effective and convenient, yet are sometimes surprised when they still see bleeding or spotting monthly. After an IUD is inserted, it is normal to have some breakthrough bleeding over the next few days and weeks.
On a monthly basis, bleeding may actually be heavier and less regular initially, and you might see spotting as well. Over time, however, most women see reduced bleeding and spotting and some have no periods at all. About 20 percent of women stop their period after using the Mirena IUD for a year, according to the company. If your periods remain notably heavier than normal or become heavy after lightening up or if you have bleeding after sex, contact your doctor. When your IUD is removed, your period will likely return to its previous frequency.
“IUDs are great because they are one of the most effective forms of birth control and they are essentially hassle-free,” said Registered Nurse Jennifer Knapp. “While some bleeding is completely normal, if you see big changes or have any concerns at all, please let us know and we are happy to help address the issue.”
If you are interested in an IUD or other forms of birth control, Clinic Sofia is also happy to discuss the best options for your body, needs and lifestyle.